Respiratory Care and Oxygen Therapy: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Oxygen therapy & respiratory calculations

Nasal cannula
FiO₂ ≈ 21% + 4% × L/min (1–6 L/min)
Cylinder duration
min = (psi − 200) × factor / (L/min); D 0.16, E 0.28, H 3.14 L/psi
Minute and alveolar ventilation
V̇E = VT·f, V̇A = (VT − VD)·f
Predicted body weight
men 50 + 0.91 × (cm − 152.4); women 45.5 + 0.91 × (cm − 152.4)
P/F ratio (Berlin, PEEP ≥ 5)
mild > 200–300, moderate > 100–200, severe ≤ 100 mmHg
Oxygen content
CaO₂ = 1.34·Hb·SaO₂ + 0.003·PaO₂
Oxygen delivery
DO₂ = CaO₂ × CO × 10
ROX index
(SpO₂/FiO₂)/RR

Method

  1. Put every value in the units of the formula: FiO₂ and SaO₂ as fractions, PaO₂ in mmHg, Hb in g/dL.
  2. For a cylinder, subtract the safe residual, multiply by the cylinder factor and divide by the flow.
  3. Round cylinder times and flows down, never up.
  4. For the P/F ratio, check the PEEP first, then divide PaO₂ by FiO₂ and compare with 300, 200 and 100 mmHg.
  5. For ventilation, subtract the dead space for alveolar ventilation and use the predicted body weight for tidal volumes.

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

2Practice problems

1.Oxygen therapy & respiratory calculationsMedium
550psiHf = 3.14 L/psi2 L/minresidual 200 psit = ? min

Practice exercise (made-up values, not clinical guidance). A size H oxygen cylinder (factor 3.14 L/psi) reads 550 psi and runs at 2 L/min. Keeping a safe residual of 200 psi, how many minutes t will it last? Round down to a whole minute.

550 psif = 3.14 L/psi2 L/min200 psi
t = min
2.Oxygen therapy & respiratory calculationsHard
Hb165 g/LSaO₂95%PaO₂78 mmHgCaO₂mL/dL× CO7.8 L/minDO₂?

Practice exercise (made-up values, not clinical guidance). A patient has Hb 165 g/L, SaO₂ 95%, PaO₂ 78 mmHg (10.4 kPa) and a cardiac output of 7.8 L/min. With CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), find the oxygen delivery DO₂ = CaO₂ × CO × 10 in mL/min.

Hb 165 g/LSaO₂ 95%PaO₂ 78 mmHg (10.4 kPa)CO 7.8 L/min
DO₂ = mL/min
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 132 mmol/L, glucose 20.9 mmol/L and urea 9.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 132 mmol/Lglucose 20.9 mmol/Lurea 9.2 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard

Practice values: Na⁺ 142, Cl⁻ 110, HCO₃⁻ 16 mmol/L and albumin 25 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 142 mmol/LCl⁻ 110 mmol/LHCO₃⁻ 16 mmol/Lalbumin 25 g/L
AGc = mmol/L
5.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: very limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
6.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
7.Med-surg: cardiovascular & respiratoryMedium

According to current guidance, when should oxygen be given to a patient with an acute coronary syndrome?

  1. ANever, because oxygen harms heart muscle
  2. BOnly once the troponin result is available
  3. COnly when SpO₂ is below the target range
  4. DAlways at 15 L/min, whatever the saturation
8.Med-surg: cardiovascular & respiratoryHard

A patient with a confirmed calf DVT has started therapeutic anticoagulation and asks whether they must stay in bed. What is the most accurate answer?

  1. AThe leg should be massaged before each walk
  2. BWalking is not allowed until the clot has fully dissolved
  3. CStrict bed rest is needed for at least two weeks
  4. DWalking as tolerated is usually encouraged once treated

3Solutions

1.Oxygen therapy & respiratory calculations

Answer: t = 549 min

Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).

Usable litres

(550 − 200)·3.14 = 1099 L

Duration

1099/2 = 549.5 min → t = 549 min

Answer

t = 549 min

That is about 9 h 09 min.

2.Oxygen therapy & respiratory calculations

Answer: DO₂ = 1657 mL/min

Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.

Oxygen content

165 g/L = 16.5 g/dL
CaO₂ = 1.34·16.5·0.95 + 0.003·78 = 21.24 mL/dL

Oxygen delivery

DO₂ = 21.24·7.8·10 = 1657 mL/min

Answer

DO₂ = 1657 mL/min

A normal resting adult value is about 1000 mL/min.

3.Arterial blood gas interpretation

Answer: Osm = 294 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·132 + 20.9 + 9.2 = 294.1 ≈ 294 mOsm/kg

Answer

Osm = 294 mOsm/kg
4.Arterial blood gas interpretation

Answer: AGc = 19.75 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 142 − (110 + 16) = 16

Correction for albumin

16 + 0.25·(40 − 25) = 19.75 mmol/L

Answer

AGc = 19.75 mmol/L

Above about 12 after correction: a high anion gap.

5.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 4 + 2 + 2 + 1 = 17

Answer

B = 17
6.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low
7.Med-surg: cardiovascular & respiratory

Answer: C · Only when SpO₂ is below the target range

Why this is the answer

Routine high-flow oxygen in patients who are not hypoxaemic offers no benefit and may increase infarct size. Oxygen is given when saturation falls below the target (for example below 90% in some guidelines, below 94% in others).

Answer

C · Only when SpO₂ is below the target range
8.Med-surg: cardiovascular & respiratory

Answer: D · Walking as tolerated is usually encouraged once treated

Why this is the answer

Early mobilisation with effective anticoagulation does not increase the risk of pulmonary embolism and may reduce pain, swelling and post-thrombotic syndrome. Routine bed rest is no longer recommended. Massage of the affected leg should be avoided.

Answer

D · Walking as tolerated is usually encouraged once treated

ExamProblems · examproblems.com/courses/respiratory-care-and-oxygen-therapy